Wyoming, 2021

Damaging Winds in Wyoming, May 1, 2021

May 1, 2021 · NWS CYS · 3 events in 3 counties and zones

Three thunderstorms across portions of Carbon, Converse and Niobrara Counties measured thunderstorm wind gusts in excess of 60 mph. Strong inverted V model soundings were present for the area with overall decent CAPE values for development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Three thunderstorms across portions of Carbon, Converse and Niobrara Counties measured thunderstorm wind gusts in excess of 60 mph. Strong inverted V model soundings were present for the area with overall decent CAPE values for development. These storms struggled to register over 50 dBZ echoes from the KCYS radar though given proximity for these storms from the radar, any base echoes were already over 10000 feet above the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 1, 1:37 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, May 1, 1:37 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
237 PM MDT Sat May 1 2021

.SHORT TERM...(Tonight - Monday)
Issued at 215 PM MDT Sat May 1 2021

Scattered to numerous showers & perhaps a weak thunderstorm can be
expected across much of southeast Wyoming and the western Nebraska
Panhandle through this evening. This activity will be mainly high-
based with very limited low-level moisture, so generally expect to
see virga showers for most areas. Inverted-V profiles & high DCAPE
values around 1000 J/kg will support occasional wind gusts near 50
MPH with some cells. Scattered showers will continue overnight for
many areas, but potential for strong wind gusts should diminish by
03z or so. Low-level moisture return becomes more established late
tonight and early Sunday as an upper level short wave digs south &
and east into the 4 Corners. Increasingly difluent flow aloft will
support widespread convective development after 18z on Sunday. Dew
points near 50 F, coupled w/ steep mid-level lapse rates may prove
supportive of SBCAPEs up to 1200 J/kg. 0 to 6 km shear of 40 to 50
knots may support a few organized updrafts capable of severe hail/
wind along the I-80 corridor east of Cheyenne. The 12z installment
of the HRRR did show several helicity tracks in/near the CWA. MRGL
Risk from SPC on DY2 looks good. In the meantime, convection along
with some orographic support will yield a period of heavy mountain
snow especially in the Snowys. Models have trended lower with QPFs
over the high country, but the potential does exist for 12+ inches
above 10k feet from Sunday afternoon through Monday. Have issued a
Winter Storm Watch for the Snowy Range. Advisories could be needed
for the Sierra Madres and perhaps the I-80 summit by Sunday night/
early Monday.

.LONG TERM...(Monday Night - Saturday)
Issued at 215 PM MDT Sat May 1 2021

Unsettled weather continues Monday evening as a shortwave moves east
through southeast Wyoming and western Nebraska bringing more rain to
lower elevations and snow to the mountains. There's a brief settling
of the weather Tuesday during the day, then by Tuesday night another
shortwave disturbance will pass through southeast Wyoming and
western Nebraska bringing rain to lower elevation areas and snow to
higher elevations and the mountains through Wednesday night.
Thunderstorms are possible Wednesday afternoon in far southeast
Wyoming and western Nebraska as this disturbance moves east.
Thursday, a strong ridge will build in with above normal
temperatures and dry conditions through Friday. Possible
precipitation returning to western Nebraska Saturday as a brief
disturbance passes through, breaking down the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM MDT Sat May 1 2021

VFR conditions across SE WY and W NE this afternoon into tomorrow.
High base thunderstorms are possible at all TAF sites beginning
between 22Z and 00Z as the line of storms move west to east. These
thunderstorms will likely end in SE WY at after 9Z and after 12Z
in W NE.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Sat May 1 2021

Relative humidities will be quite low today across the entire
region with values ranging from 10 to 15 percent. It will also be
quite breezy over the Wyoming plains, but fuels are not ready in
this region yet. East of the Laramie Range wind speeds will be
lighter at 10 to 15 mph. This area is leaning a bit towards more
critical fire weather conditions. These near critical fire
weather conditions will be short-lived after the front moves
through the area on Sunday and brings more rain and snow to the
region through midweek.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Sunday afternoon through Monday
     afternoon for WYZ114.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...LK
AVIATION...LK
FIRE WEATHER...REC
Hazardous weather outlook, May 1, 1:44 PM MST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
244 PM MDT Sat May 1 2021

WYZ112-114-116-022045-
Sierra Madre Range-Snowy Range-South Laramie Range-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread moderate to heavy rain and high-elevation snow will
return to the area Sunday afternoon through Monday. Travel and
recreational impacts are possible. A Winter Storm Watch is in
effect for the Snowy Range.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>111-113-115-117-022045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range Foothills-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread showers and thunderstorms are expected on Sunday
afternoon, possibly changing to snow Sunday night. Minor snow
accumulations are possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ107-108-118-119-022045-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few strong thunderstorms are possible across southeast Wyoming
and the southern Nebraska Panhandle on Sunday afternoon. Small
hail, gusty winds, and frequent lightning will be the primary
hazards.

.Spotter information statement...

Spotter activation is not anticipated.

NEZ002-003-095-096-WYZ101-102-022045-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 1, 4:02 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT Sat May 1 2021

WYZ101>103-106>108-117>119-020115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Douglas, Glenrock, Bill, Deer Creek,
Lusk, Redbird, Garrett, Esterbrook, Bordeaux, Wheatland,
Guernsey, Torrington, Whitaker, Federal, Horse Creek, Cheyenne,
and Pine Bluffs
502 PM MDT Sat May 1 2021

Scattered showers and isolated thunderstorms will develop and move
east-northeast across east central and southeast Wyoming through
sunset. The main hazards will be gusty winds up to 50 mph and
occasional cloud to ground lightning.

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 1, 4:04 PM MST
Where
Carbon County, 0.69 mi S of (Rwl)rawlins Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.800, -107.200

Thunderstorm winds measured at the Rawlins Airport.

Thunderstorm Wind, Converse

When
May 1, 4:46 PM MST to 4:53 PM MST
Where
Converse County, 0.51 mi E of (Dgw)converse County Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.800, -105.380

Thunderstorm winds measured at Douglas, Converse County Airport.

Thunderstorm Wind, Niobrara

When
May 1, 6:22 PM MST
Where
Niobrara County, 3.62 mi W of Van Tassell
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.670, -104.160

Wyoming Department of Transportation sensor located roughly three and a half miles from Van Tassell measured the reported wind speed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953268, 953270, 953271.